Nebraska, 2003

Hail in Nebraska, July 19, 2003

July 19, 2003 · NWS LBF · 10 events in 6 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
$35,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 2:05 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT SAT JUL 19 2003

...FORECAST CHALLENGE HIGHLIGHTED BY PRECIP CHANCES FIRST 36
HOURS...THEN TEMPS...

H5 PATTERN TODAY HIGHLIGHTED WITH RIDGING ACROSS THE CENTER AND WRN
CONUS AND TROFING IN THE EAST. STRONG UPPR LOW OVER NRN SASKATCHEWAN
WILL CONTINUE SSEWD TREK OVER THE NEXT 48 HRS. HT FALLS AS WELL AS
WV IMAGERY ARE SUPPORTING THIS NOTION. CLOSER TO HOME...ACTIVE FLOW
AROUND NRN PERIPHERY OF UPPR HIGH CONTINUES WITH DECENT SHORTWAVES
ALREADY SHOWING UP ON WV IMAGERY. AT THE SFC...WEAK ERLY FLOW TODAY
AND ABUNDANT MOISTURE HAS KEPT TEMPS IN CHECK TODAY...HOWEVER WITH
DEW POINTS WELL INTO THE 60S W TO WYOMING...LITTLE RELIEF HAS BEEN
SEEN. MAIN DILEMMA TONIGHT WILL BE IF CONVECTION CAN FIRE WITH WAVE
ARRIVAL AND WHETHER OR NOT IT CAN SUSTAIN ITSELF AS IT MOVES EAST.

.NEAR TERM...CONVECTIVE TEMPS ARE A TAD TOO HIGH TODAY ACROSS
CENTRAL AND ERN PORTION OF THE FA. SO CONVECTION WILL HAVE TO
ORIGINATE ACROSS THE FAR WEST AND PANHANDLE. WEAK MID LVL SHEAR
TONIGHT SHOULD KEEP SEVERE THREAT IN CHECK. WITH THE LACK OF A
DECENT LL JET OVERNIGHT...CONVECTION...ACROSS THE FA SHOULD WEAKEN
CONSIDERABLY AFTER SUNSET. MORE WIDESPREAD CONVECTION LOOKS LIKE A
BETTER BET ON SUNDAY AS A DECENT SURFACE FRONT TRAVERSES FA. CAPE
ACROSS THE FA REMAINS FAIRLY HIGH TOMORROW WITH VALS IN EXCESS OF
1500J/KG. WITH AFTERNOON HEATING AND FAIRLY WEAK CIN...TSRAS SHOULD
DEVELOP ALONG THIS FEATURE FAIRLY QUICKLY BY AFTN. PRECIP WILL COME
TO AN END BY LATE EVENING AS FRONT PUSHES S OF THE AREA. THIS WILL
ALLOW SOMEWHAT DRIER AIR TO FILTER INTO THE FA FOR MONDAY AND
TUESDAY. DRY FCST CONTINUED...HOWEVER WE COULD POP AN ISOLATED TSRA
IN THE AFTERNOON (PARTICULARLY IN THE WEST) WITH THE NWRLY FLOW
ALOFT. AT THIS JUNCTURE...WILL LEAVE FCST AS IS AS TIMING OF WAVES
TRICKY.

.EXTENDED...WEDNESDAY THROUGH SATURDAY...THE ECMWF AND GFS SOLNS IN
DECENT AGREEMENT OUT TO THURSDAY WITH THE UPPER LVL TROF CONTINUING
TO DE-AMPLIFY ACROSS THE ERN CONUS EARLY BY MIDWEEK. TEMPS SHOULD
BEGIN TO RISE AND APPROACH CLIMO BY WED/THURS WITH READING EXCEEDING
THIS LATE IN THE WEEK.  THE CANADIAN SOLN SOMEWHAT WARMER TOWARD
MIDWEEK WITH A STRONGER UPPR LVL HIGH ANCHORED OVER THE SW. WILL
COMPROMISE AND GO WITH TEMPS JUST A TAD HIGHER THAN GUIDANCE. AS FOR
PRECIP...AFTER DRY CONDS ON WEDNESDAY AND THE FIRST HALF OF
THURSDAY...STRONG UPPR LOW OVER CENTRAL CANADA (5550 GPM @ H5) WILL
DRIVE A DECENT FRONTAL BOUNDARY THROUGH THE FA EARLY ON FRIDAY. POPS
WILL BE RETAINED...HOWEVER WITH HIGH PRESSURE DRIFTING INTO THE FA
LATE ON FRIDAY...DRY FCST ON TRACK FRIDAY NIGHT INTO EARLY ON
SATURDAY FOR MOST OF THE FA EXCEPT THE ERN ZONES. WILL SEE SOME
RETURN SRLY FLOW ON SATURDAY AS SFC HIGH DRIFTS EWD AND THETA E
RIDGE BUILDS INTO THE HIGH PLAINS. WITH THIS IN MIND...WILL INITIATE
LOW POPS IN THE WEST
SAT AFTN/EVE.

.LBF...NONE.

CLB
Hazardous weather outlook, Jul 19, 2:35 PM CST, 1 hour 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER WESTERN
NEBRASKA...WEST OF A LINE FROM VALENTINE TO HYANNIS TO OGALLALA. AN
UPPER LEVEL DISTURBANCE WILL EXIT EASTERN WYOMING AND MOVE INTO THE
BLACK HILLS OF SOUTH DAKOTA...THE NEBRASKA PANHANDLE AND NORTHEAST
COLORADO TONIGHT TRIGGERING THUNDERSTORM DEVELOPMENT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT.
DUE TO WARM TEMPERATURES AND WEAK WINDS IN THE MID LEVELS OF THE
ATMOSPHERE...LARGE HAIL WILL NOT BE A CONCERN. WITH ABOVE NORMAL
MOISTURE CONTENT AND SLOW STORM MOVEMENT...LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH STORMS THAT DO MOVE INTO THE AREA. THE MAIN THREAT
WILL BE ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS A SERIES OF WEAK
DISTURBANCES ALOFT MOVE ACROSS THE REGION. WITH THE ATMOSPHERE LESS
UNSTABLE ANY THUNDERSTORMS WHICH DEVELOP ARE UNLIKELY TO BECOME
SEVERE. DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND
WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY LATE
THURSDAY AND FRIDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A
SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE
OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

POWER

The radar

The North Platte radar (KLNX), 20 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Thomas

When
July 19, 4:25 PM CST
Where
Thomas County, 11 mi NE of Thedford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.100, -100.433

Hail covered the ground.

Hail, Brown

When
July 19, 5:06 PM CST
Where
Brown County, 4 mi S of Long Pine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -99.700

Hail, Rock

When
July 19, 5:10 PM CST
Where
Rock County, 7 mi SSW of Bassett
Measured
1.25 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.483, -99.567

Hail, Rock

When
July 19, 5:15 PM CST
Where
Rock County, 6 mi W of Bassett
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.633

Hail, Brown

When
July 19, 5:30 PM CST
Where
Brown County, 6 mi SE of Ainsworth
Measured
1.75 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.483, -99.767

Hail, Brown

When
July 19, 6:37 PM CST
Where
Brown County, 9 mi S of Ainsworth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -99.850

Hail, McPherson

When
July 19, 7:43 PM CST to 7:53 PM CST
Where
McPherson County, 20 mi NW of Tryon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -101.233

Hail, McPherson

When
July 19, 8:32 PM CST
Where
McPherson County, 12 mi SW of Tryon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -101.133

Hail, Lincoln

When
July 19, 8:45 PM CST
Where
Lincoln County, Sutherland
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.167, -101.133

Hail damaged vehicles and stripped corn along a narrow path.

Hail, Arthur

When
July 19, 8:55 PM MST
Where
Arthur County, 1 mi N of Arthur
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.583, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370677, 5370732, 5370734, 5370735, 5370733, 5370736, 5370737, 5370738, 5370740, 5370739.